In April 2020, I noticed that there was a patch of skin that was dry and scaly. I saw a dermatologist and he prescribed a steroid cream and I used it twice a day, added on Vaseline at night and it still didn’t go away. There were days where it would look better because it wasn’t as scaly or it wasn’t as red but it never really got better.
I saw the dermatologist again and this time he prescribed a much stronger steroid cream that I had to use twice a day (3 weeks on, 1 week off). That was exactly what I expected from the appointment. What I didn’t expect was a biopsy. Yes, suddenly I was lying on a bed, waiting for the tools to be brought in while my foot was being prepped. The worst part was the needle he had to insert into my foot to freeze it. There’s very little fat on your foot so let’s just say… I screamed. I would normally hold back but I just couldn’t. Then he did the biopsy and removed a sample and then he stitched me up. He stitched me up!!! I went there for cream and I ended up getting stitches…that I had to get removed 10 days later. When I left the office, I felt traumatized. The doctor did nothing wrong and he was kind but I’m the type of person that likes to mentally prepare myself for stuff. I’m actually not really great with sudden changes to plans. I’m getting better at it because having an autoimmune disease kind of forces me to but nothing really prepared me for that. The biopsy pointed to Psoriasiform dermatitis. What is that? What does that mean?
Psoriasiform dermatitis refers to a group of disorders which mimic psoriasis. My dermatologist told me that my Remicade is causing this patch of psoriasis. I couldn’t believe what he was saying. I’m thinking that I’m going to have to find a new biologic and he tells me that it’s more complicated than that. Any biologic will cause this response. I’m apparently lucky that it’s only on my foot. It could be on my head, my face, my body. I’m so sorry if any of you have it spreading all over. It’s painful and feels like it’s burning or ripping. The flakes don’t stop and there are days when it hurts to wear shoes.
I shared what my dermatologist said with my rheumatologist (always keep all of your docs in the loop). My rheumatologist is also very concerned about taking me off my Remicade. She prescribed a cream for me to add on to the steroid cream that my dermatologist prescribed. I’ve been using it for three days and I am seeing some improvement so I am hopeful. I had no idea that this could happen from my biologic. I have been on Remicade for many years now. Maybe it’s my body saying it has run its course. I always worried that the Remicade would stop working for me. Maybe this is the beginning of that. Only time will tell. I will keep you posted and if the cream works, I will share its name.
Here is a study from a medical journal in 2012 that sounds a lot like my case. It gets into the science behind it all if you find that sort of thing interesting. It’s not as uncommon as I thought.